question-icon

Does anti-seizure medicines cause dandruff?

default
Posted on Wed, 25 Nov 2015
Question: My son has a horrible problem with dandruff with large flakes. At times it has almost looked like cradle cap. He is 27 years old and autistic with developmental delays and also has epilepsy. He is on anti seizure medication, carbamazepine and gabapentin. I have been using selsun blue natural to wash his hair and we was it daily. I keep his hair very short....almost shaved so we can make sure the medication onto his scalp. We have ketoconazole 2% when it gets thick like cradle cap. PS, I found the place to add photos so they are on here. I forgot to mention that sometimes under the dandruff it looks red and blotchy. He also get some kind of crusting and red blotches in his ears. So whatever it is, it effects them too.
doctor
Answered by Dr. Kakkar S. (36 minutes later)
Brief Answer:
I suggest either topical tacrolimus or topical calcipotriol lotion

Detailed Answer:
Hello. Thank you for writing to us

I have gone through your query and I have also reviewed the Image.

He has a condition known as have seborrheic dermatitis which presents as dull, red erythema and scaling. The condition is usually itchy.
Scalp is the most common site of involvement. Other sites that may be involved include the face (glabella, eyebrows, sides of nose), chest, etc.
Seborrheic dermatitis is a steroid responsive condition as you must have noticed when you used a topical steroid lotion for him. However, the condition may relapse after seemingly complete cure. Unfortunately, steroids cannot be continued for ever because it can side effects like skin atrophy.
Ketoconazole or selenium sulphide (Selsum) based shampoo are quite good for mild seborrheic dermatitis and for maintenance of improvement in seborrheic dermatitis and unlike steroids can be continued for a long duration. However shampoos alone may not be completely effective and therefore there is often a need to use an alternative to topical steroids. One such alternative is topical tacrolimus or topical calcipotriol lotion which unlike topical steroids can be used long term because of the safety profile and are very effective in reducing redness, scaling in seborrheic dermatitis. Topical tacrolimus Or topical calcipotriol are prescription drugs and I suggest that you talk to a dermatologist for the needful.
He should continue with the shampoo as before.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9461 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does anti-seizure medicines cause dandruff?

Brief Answer: I suggest either topical tacrolimus or topical calcipotriol lotion Detailed Answer: Hello. Thank you for writing to us I have gone through your query and I have also reviewed the Image. He has a condition known as have seborrheic dermatitis which presents as dull, red erythema and scaling. The condition is usually itchy. Scalp is the most common site of involvement. Other sites that may be involved include the face (glabella, eyebrows, sides of nose), chest, etc. Seborrheic dermatitis is a steroid responsive condition as you must have noticed when you used a topical steroid lotion for him. However, the condition may relapse after seemingly complete cure. Unfortunately, steroids cannot be continued for ever because it can side effects like skin atrophy. Ketoconazole or selenium sulphide (Selsum) based shampoo are quite good for mild seborrheic dermatitis and for maintenance of improvement in seborrheic dermatitis and unlike steroids can be continued for a long duration. However shampoos alone may not be completely effective and therefore there is often a need to use an alternative to topical steroids. One such alternative is topical tacrolimus or topical calcipotriol lotion which unlike topical steroids can be used long term because of the safety profile and are very effective in reducing redness, scaling in seborrheic dermatitis. Topical tacrolimus Or topical calcipotriol are prescription drugs and I suggest that you talk to a dermatologist for the needful. He should continue with the shampoo as before. Regards